Alert archive / Missouri / Snow Squall Warnings in 2026

Snow Squall Warning 3, NWS Kansas City, MO

January 16, 2026Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this snow squall warning at Jan 16, 2026, 5:15 PM CST for Cass County, Jackson County, Missouri; Johnson County, Miami County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 5:15 PM CST (23:15 UTC)
Expired
Jan 16, 2026, 5:45 PM CST
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this snow squall warning went out at Jan 16, 12:50 PM CST, 4 hours 25 minutes earlier. Its key messages:

  • Moderate to heavy snow showers and a few snow squalls are possible through early this evening. Any accumulations will be very minor, but reduced visibility could cause brief travel impacts.
  • Bitter cold temperatures are forecast Saturday into Saturday night. High temperatures Saturday will reach the upper 10s to lower 20s with morning lows in the in the single digits. Wind chill values will range from around +5 to -10 degrees.
  • Temperatures will moderate slowly back towards normal January values going through next week.
Area forecast discussion, Jan 16, 12:50 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1250 PM CST Fri Jan 16 2026

.KEY MESSAGES...

- Moderate to heavy snow showers and a few snow squalls are
  possible through early this evening. Any accumulations will be
  very minor, but reduced visibility could cause brief travel
  impacts.

- Bitter cold temperatures are forecast Saturday into Saturday
  night. High temperatures Saturday will reach the upper 10s to
  lower 20s with morning lows in the in the single digits. Wind
  chill values will range from around +5 to -10 degrees.

- Temperatures will moderate slowly back towards normal January
  values going through next week.

&&

.MESOSCALE...
Issued at 1249 PM CST Fri Jan 16 2026

Radar and traffic camera observations show an intense snow
squall moving through the Omaha metro area. This is developing
on the leading edge of the incoming Arctic air mass. With the
forecast snow squall parameter trending upward across the area,
expecting this activity to grow in size and intensity. This
band will arrive in NW MO in the next 1-2 hours, reaching the KC
metro around as early as 3 PM potentially but most likely
between 4 and 6 PM.

Main impacts will be brief periods of near- whiteout conditions
(around a half to a quarter mile or less in visibility) and
very gusty winds up to 40 mph or higher. This will potentially
cause travel issues during the evening rush hour. Have an SPS in
effect through 7 PM for snow squall potential across the entire
area and will issue Snow Squall Warning as needed for
individual bands of snow.

&&

.DISCUSSION...
Issued at 1249 PM CST Fri Jan 16 2026

The main push of Arctic air will move into the region tonight
bringing the snow showers and squall through early tonight.
Gradient wind gusts of 30-35 mph are expected, with gust up to
40+ mph possible in heavier snow shower activity. As the best
forecast exits the region tonight, any snow activity will
diminish or taper to flurries.

The core of the Arctic air mass will become centered over the
area on Saturday, with temperatures at 850 mb falling to around
negative 20C, which is around the 1st to 5th percentile. This
will yield high temperatures about 10-15 degrees below normal,
in the upper 10s to upper 20s from north to south. Low
temperatures by Sunday morning will fall into the single digits
with wind chill values of +5 to -15 degrees forecast during the
morning hours, with the coldest temperatures in northern MO.

The deep troughing over the central CONUS will shift to the
east of the region on Sunday, and temperatures will begin to
moderate slowly, as an mid-level baroclinic zone sets up over
the area. However, it will not be a linear warming trend, as
additional lobes of Arctic air brush against the forecast area.
This will result in high temperatures near normal January values
on Sunday, but falling back into the middle to upper 20s on
Monday/MLK Jr. Day before rebounding again back to normal values
for the middle of next week. As the overall synoptic pattern
remains dry/anticyclonic, no precipitation chances are expected
until Thursday into Friday. Then, another shortwave/clipper will
descend into the region from Canada, bringing a small chance of
rain, or a rain/snow mix.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1119 AM CST Fri Jan 16 2026

The main concern for the 18z TAF package will the potential for
bands of heavy snow showers or even snow squalls with brief, but
significant, vsby reductions, moving through the region between 18z
and 02z. Have added TEMPO 4SM SNSH periods to all terminals to
account for this activity, with the greatest concern between 22-24z
at MCI and 23-01z at MKC. Amendments may be needed for lower vsby
reductions as conditions warrant. Winds from the W-NW at 15-25 kts
with gusts of 25-35 kts through early this evening before relaxing.
Cloud bases should mainly between 4-6kft but brief lower reductions
to MVFR cannot be ruled out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

MESOSCALE...Snyder
DISCUSSION...Snyder
AVIATION...Snyder
Hazardous weather outlook, Jan 16, 10:17 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1017 AM CST Fri Jan 16 2026

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171630-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1017 AM CST Fri Jan 16 2026

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Areas of heavy snow showers or more intense snow squalls will
spread from northwest to southeast across the region, mainly
between 2 PM and 8 PM. Heavy snow showers will reduce visibility
to under one mile and will be accompanied by wind gusts of 30 to
40 mph. Refer to the Special Weather Statement for additional
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 The probability for widespread hazardous weather is low.

 .KEY MESSAGES...

 - Gusty Winds and Scattered Snow Showers Today

 - Temperatures Below Normal This Weekend, Start of Next Week

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:28 PM CSTSnow Squall WarningEAXGrundy, Harrison, Mercer, Putnam, Sullivan62 min
Jan 16, 2:54 PM CSTSnow Squall WarningEAXCaldwell, Carroll, Daviess, DeKalb, Grundy, Harrison and 2 more66 min

Nearby

Snow Squall Warnings in Missouri, 2026Snow Squall Warnings in Kansas, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.